Alert archive / Wyoming / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 29, NWS Cheyenne, WY

June 5, 2020Converse County, Niobrara County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 5, 2020, 4:21 PM MDT for Converse County, Niobrara County, Wyoming. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2020, 4:21 PM MDT (22:21 UTC)
Expired
Jun 5, 2020, 4:45 PM MDT
In force
24 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Converse County, WY, Niobrara County, WY

The radar

The Rapid City radar (KUDX), 204 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2020-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2020-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1536 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

702 
WUUS55 KCYS 052221
SVRCYS
WYC009-027-052245-
/O.NEW.KCYS.SV.W.0029.200605T2221Z-200605T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
421 PM MDT Fri Jun 5 2020

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Northwestern Niobrara County in east central Wyoming...
  Northeastern Converse County in east central Wyoming...

* Until 445 PM MDT.

* At 421 PM MDT, a severe thunderstorm was located 9 miles northeast
  of Bill, or 33 miles southeast of Wright, moving east at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Dull Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4323 10530 4341 10532 4348 10478 4316 10476
TIME...MOT...LOC 2221Z 263DEG 23KT 4333 10518 

HAIL...1.25IN
WIND...60MPH
 
$$

Braun
1 follow-up statement
112 
WWUS55 KCYS 052235
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
435 PM MDT Fri Jun 5 2020

WYC009-027-052245-
/O.CON.KCYS.SV.W.0029.000000T0000Z-200605T2245Z/
Niobrara WY-Converse WY-
435 PM MDT Fri Jun 5 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM MDT
FOR NORTHWESTERN NIOBRARA AND NORTHEASTERN CONVERSE COUNTIES...

At 435 PM MDT, a severe thunderstorm was located near Dull Center, or
35 miles southeast of Wright, moving east at 25 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Dull Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4342 10525 4348 10478 4316 10476 4327 10524
TIME...MOT...LOC 2235Z 263DEG 23KT 4334 10506 

HAIL...1.25IN
WIND...60MPH
 
$$

Braun

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:37 PM MDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 5, 2:37 PM MDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
237 PM MDT Fri Jun 5 2020

.SHORT TERM...(This evening through Saturday)
Issued at 224 PM MDT Fri Jun 5 2020

Current satellite imagery shows Cu developing along the Laramie
Range with a few weak echos being returned to radar. Scattered
showers will continue to develop later this afternoon and early
evening. Biggest issue will be which areas remain capped through
the afternoon. Latest SPC mesoanalysis shows 1000-1500 J/kg of
MLCAPE cutting across Converse Co. through the southern Nebraksa
Panhandle with 50 kts of effective shear over northern portions of
the CWA. However, MLCIN still needs to be overcome for storm
development. High-res models have been consistent to initiate a
few storms along the South Laramie Range that are short-lived. One
spot to watch tonight is up near Bill, WY where HRRR and NAMNest
runs have been initiating a stronger storm. A few attempts at
deep moist convection have been ongoing across Natrona Co. over
the last hour. Would expect more successful attempts over the next
two hours as more favorable instability is located farther east
along with impressive turning of winds with height supporting 0-3
km SRH around 200 m2/s2. Severe threat is possible tonight, but
should remain fairly isolated.

The upper level cutoff low off off the California Coast will
finally begin to propagate northeastward this evening. Large scale
upper level support will move over the area by early Saturday
morning with showers possible. Convective activity looks to begin
early in the afternoon Saturday as the vort max moves through the
Rockies. One area of concern will be the instability available for
strong convective updrafts to develop. Development of initial
shower activity could limit late morning insolation, especially
along the Laramie Range. Currently, models are hinting at a short-
lived period from 18-21z of 2500 J/kg MLCAPE over the Nebraska
Panhandle. A cap looks to remain in place through the day, however
upper level support should be strong enough to aid in initially
elevated convection across this area. Strong upper level winds
will support fast storm motions and the potential for strong TSTM
wind gusts with 700 mb winds exceeding 50 kts. Shear profiles are
fairly unidirectional with effective shear 60-70 kts. Despite
limited hodograph curvature, elongated shear profiles still
suggest noteworthy 0-1 km helicity values. High-res guidance has
been suggesting primarily linear storm mode with discrete cells
possible farther northeast and multiple waves of storms passing
through with leading shortwave energy ahead of the main vort max.

Main threats Saturday will be strong wind gusts to 60 MPH likely
with storms and severe hail east of the Laramie Range. Largest hail
potential will remain with the greater instability over western
Nebraksa. Possibility of a tornado is still there, but remains low.
SPC has highlighted areas within the CWA east of the Laramie Range
with a Slight Risk of Severe Thunderstorms while an Enhanced Risk
sits over the northern Nebraska Panhandle extending to the northeast
of the CWA in South Dakota.

.LONG TERM...(Saturday night through Friday)
Issued at 251 AM MDT Fri Jun 5 2020

Warm and mainly dry conditions expected Sunday ahead of the upper
trough over the western CONUS. A few showers or storms possible
out west in the afternoon as a cold front edges east during the
day. Much cooler and unsettled conditions set in for Monday and
Tuesday as the upper trough moves across the region with showers
and a few storms especially late Monday. Dry and warmer Weds and
Thursday as an upper ridge amplifies over the Rocky Mountains.

&&

.AVIATION...(For the 18Z TAFS through Saturday morning)
Issued at 1135 AM MDT Fri Jun 5 2020

Generally quiet weather expected today for Aviation. Mostly sunny
skies will become partly cloudy for a few hours this afternoon and
this evening. Isolated showers and thunderstorms are expected to
develop near or just east of the Interstate 25 corridor, and will
then push east over western Nebraska late this afternoon and into
this evening.

HAZARDS/WEATHER TRENDS: VFR conditions will prevail today through
tonight. Brief MVFR CIGS and VIS possible across the panhandle
terminals this evening between 22z today and 03z Saturday. Winds
associated with the low level jet will then increase after 04z for
KCDR and KAIA with gusts around 30 knots possible.

&&

.FIRE WEATHER...
Issued at 224 PM MDT Fri Jun 5 2020

Afternoon temperatures have reached the 80s for most locations
with relative humidity dropping into the low 20s and teens along
and west of the Laramie Range. Wind gusts 20-25 MPH bring
conditions to near Red Flag Criteria, but critical fuels are not
ready. Widespread wetting rain is expected Saturday with
thunderstorms and strong winds. Cooler temperatures are on the way
early next week, but relative humidity in the southern Nebraska
Panhandle will drop into the teens before then on Sunday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MB
LONG TERM...CLH
AVIATION...TJT
FIRE WEATHER...MB
Hazardous weather outlook, Jun 5, 2:04 PM MDT, 2 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
204 PM MDT Fri Jun 5 2020

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
062015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
204 PM MDT Fri Jun 5 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and thunderstorms this afternoon and evening.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Numerous showers and thunderstorms are expected Saturday. Storms
may be strong to severe with hail and wind gusts to 60 MPH
possible.

.Spotter information statement...

Spotter activation may be needed on Saturday.

WYZ103>106-109>117-062015-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
204 PM MDT Fri Jun 5 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and thunderstorms this afternoon and evening.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Numerous showers and thunderstorms are expected on Saturday. A
few storms may be strong to severe with hail and wind gusts to 60
MPH possible. Cooler weather returns next week with Tuesday
morning low temperatures forecast in the mid-30s.

.Spotter information statement...

Spotter activation may be needed on Saturday.

In the hours before

Special weather statement, Jun 5, 3:43 PM MDT, 38 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
343 PM MDT Fri Jun 5 2020

WYZ101-052215-
Converse County Lower Elevations-
343 PM MDT Fri Jun 5 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN CONVERSE COUNTY...

At 343 PM MDT, a strong thunderstorm was located 13 miles northwest
of Bill, or 30 miles south of Wright, moving east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

This storm will remain over mainly rural areas of northeastern
Converse County.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4323 10560 4334 10562 4349 10513 4323 10506
TIME...MOT...LOC 2143Z 258DEG 25KT 4331 10550

Braun
Special weather statement, Jun 5, 4:12 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
412 PM MDT Fri Jun 5 2020

WYZ101-102-052245-
Converse County Lower Elevations-Niobrara County-
412 PM MDT Fri Jun 5 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN NIOBRARA AND
NORTHEASTERN CONVERSE COUNTIES...

At 412 PM MDT, a strong thunderstorm was located 7 miles north of
Bill, or 32 miles southeast of Wright, moving east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Dull Center.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4322 10533 4340 10535 4347 10481 4320 10479
TIME...MOT...LOC 2212Z 266DEG 27KT 4332 10524

Braun

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 3:43 PM MDTSpecial Weather StatementCYSConverse32 min
Jun 5, 4:12 PM MDTSpecial Weather StatementCYSConverse33 min
Jun 5, 4:43 PM MDTSevere Thunderstorm WarningCYSConverse, Niobrara17 min
Jun 5, 5:00 PM MDTSevere Thunderstorm WarningCYSNiobrara12 min
Jun 5, 5:38 PM MDTSpecial Weather StatementCYSNiobrara37 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.